Alert archive / Texas / Severe Thunderstorm Warnings in 2012
Severe Thunderstorm Warning 147, NWS Midland/Odessa, TX
NWS Midland/Odessa, TX issued this severe thunderstorm warning at May 27, 2012, 4:39 PM CDT for Pecos County, Texas. It was in force for 51 min. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 27, 2012, 4:39 PM CDT (21:39 UTC)
- Expired
- May 27, 2012, 5:30 PM CDT
- In force
- 51 min
- Issued by
- NWS Midland/Odessa, TX
- Area
- Storm-based polygon
County Pecos County, TX
The radar
The Midland/Odessa radar (KMAF), 115 km from the middle of the area, began a volume at 21:38 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 27, 4:44 PM CDT | HAIL 1.75 | Fort Stockton, TX | TRAINED SPOTTER REPORTED GOLF BALL SIZE HAIL. |
| May 27, 4:45 PM CDT | HAIL 2 | Fort Stockton, TX | HEN EGG HAIL MEASURED IN FORT STOCKTON |
| May 27, 4:48 PM CDT | HAIL 1 | Fort Stockton, TX | TRAINED SPOTTER REPORTED QUARTER-SIZE HAIL |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 5 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Midland Regional, TX (KMAF), launched 12:00Z, 9.7 hours before the alert went out and 115 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 636 J/kg
- Mixed-layer CIN
- -192 J/kg
- Mixed-layer LCL
- 956 m above ground
- 0-6 km bulk shear
- 13 kt
- 0-1 km storm-relative helicity
- 103 m²/s²
- 0-3 km storm-relative helicity
- 152 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.2
The text
As transmitted, in the capitals the NWS used until 2016.
964 WUUS54 KMAF 272139 SVRMAF TXC371-272230- /O.NEW.KMAF.SV.W.0147.120527T2139Z-120527T2230Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 439 PM CDT SUN MAY 27 2012 THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... CENTRAL PECOS COUNTY IN SOUTHWEST TEXAS... * UNTIL 530 PM CDT * AT 434 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR FORT STOCKTON...MOVING EAST AT 15 MPH. * THE SEVERE THUNDERSTORM WILL AFFECT THE FOLLOWING LOCATIONS... FORT STOCKTON... LAT...LON 3116 10243 3065 10254 3081 10302 3118 10291 TIME...MOT...LOC 2137Z 275DEG 12KT 3089 10290 $$
2 follow-up statements
691 WWUS54 KMAF 272143 SVSMAF SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 443 PM CDT SUN MAY 27 2012 TXC371-272230- /O.CON.KMAF.SV.W.0147.000000T0000Z-120527T2230Z/ PECOS TX- 443 PM CDT SUN MAY 27 2012 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 530 PM CDT FOR CENTRAL PECOS COUNTY... AT 440 PM CDT...LOCAL LAW ENFORCEMENT REPORTED NICKLE SIZE HAIL FALLING IN FORT STOCKTON. HAIL QUARTER TO GOLFBALL SIZE IS POSSIBLE. THIS STORM WAS LOCATED OVER FORT STOCKTON...MOVING EAST AT 15 MPH. SOME LOCATIONS AFFECTED BY THE SEVERE THUNDERSTORM INCLUDE...CENTRAL PECOS COUNTY. PRECAUTIONARY/PREPAREDNESS ACTIONS... THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH... PREPARE IMMEDIATELY FOR DAMAGING WINDS... DESTRUCTIVE HAIL... AND DEADLY CLOUD TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO SHELTER... PREFERABLY INSIDE A STRONG BUILDING AWAY FROM WINDOWS. && LAT...LON 3116 10243 3065 10254 3081 10302 3118 10291 TIME...MOT...LOC 2142Z 275DEG 12KT 3089 10288 $$
218 WWUS54 KMAF 272206 SVSMAF SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 506 PM CDT SUN MAY 27 2012 TXC371-272230- /O.CON.KMAF.SV.W.0147.000000T0000Z-120527T2230Z/ PECOS TX- 506 PM CDT SUN MAY 27 2012 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 530 PM CDT FOR CENTRAL PECOS COUNTY... AT 502 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS CONTINUED TO DETECT A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 5 MILES EAST OF FORT STOCKTON...MOVING EAST AT 15 MPH. PERSONS TRAVELING ON I-20 NEAR FORT STOCKTON SHOULD BE PREPARED TO ENCOUNTER SEVERE WEATHER. PRECAUTIONARY/PREPAREDNESS ACTIONS... THIS STORM HAS A HISTORY OF PRODUCING LARGE DAMAGING HAIL. SEEK SHELTER NOW INSIDE A STURDY STRUCTURE AWAY FROM WINDOWS. && LAT...LON 3116 10243 3065 10254 3081 10302 3118 10291 TIME...MOT...LOC 2204Z 275DEG 12KT 3088 10279 $$
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 27, 2:56 PM CDT, 1 hour 43 minutes earlier.
Area forecast discussion, May 27, 2:56 PM CDT, 1 hour 43 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
256 PM CDT SUN MAY 27 2012
.DISCUSSION...
YESTERDAY THUNDERSTORMS DEVELOPED ALONG A SURFACE TROUGH/DRYLINE
DURING THE LATER AFTERNOON AND INTO THE EVENING HOURS. AT ONE
POINT...STORMS EXTENDED FROM NEAR LAJITAS TO PECOS AND INTO
SOUTHEAST NEW MEXICO. THUNDERSTORMS ARE DEVELOPING AGAIN ALONG THE
TROUGH/DRYLINE.
THE UPPER LEVEL STORM SYSTEM CURRENTLY MOVING ACROSS THE NORTHERN
ROCKY MOUNTAINS IS EXPECTED TO CONTINUE TO MOVE NORTHEASTWARD INTO
SOUTHERN CANADA. ASSOCIATED SURFACE LOW PRESSURE LEE OF THE ROCKY
MOUNTAINS WILL ALLOW FOR SOUTHERLY WINDS EAST OF THE PECOS RIVER
TODAY.
BECAUSE SURFACE WINDS ARE EXPECTED BE MORE SOUTHERLY...WE WON'T GET
THE SAME LEVEL OF UPSLOPE FLOW OR LOW LEVEL MOISTURE CONVERGENCE
WE WITNESSED YESTERDAY ALONG THE DRYLINE...ESPECIALLY ACROSS THE
PERMIAN BASIN. IN ADDITION...THE NAM AND GFS ARE SHOWING WARMING
700 MB TEMPERATURES OVER SOUTHWEST TEXAS TODAY WHICH COULD LIMIT
THUNDERSTORM DEVELOPMENT IN SOME AREAS.
PRIMARY INDICATIONS ARE THAT THE FAVORED AREA FOR THUNDERSTORM
DEVELOPMENT TODAY WILL BE SOUTHERN REEVES AND PECOS COUNTIES AND
OVER NORTHERN AND EASTERN PARTS OF BREWSTER COUNTY. WE ARE STILL
EXPECTING SOUTHEAST WINDS TO INCREASE TOWARDS LATE AFTERNOON INTO
THE EVENING OVER THESE AREAS. THIS WILL ENHANCE LOW LEVEL MOISTURE
CONVERGENCE. THE NAM SHOWS CAPE VALUES IN THE 1500 J/KG RANGE WITH
MODEST HELICITY VALUES. THE NAM ALSO SUGGESTS A SECONDARY SURFACE
LOW CENTER MIGHT DEVELOP OVER EASTERN PORTIONS OF JEFF DAVIS
COUNTY. IF THIS IS THE CASE...I COULD ENVISION A TRIPLE POINT OF
SORTS FORMING IN SOUTHERN REEVES COUNTY OR WESTERN PORTIONS OF PECOS
COUNTY. WITH DECENT 0-6KM BULK SHEAR MAGNITUDES PROGGED BY THE NAM
LATER TODAY...I CAN'T RULE OUT THE POSSIBILITY OF SEVERE WEATHER
LATER THIS AFTERNOON OR EVENING...EVEN AN ISOLATED TORNADO IN
THOSE AREAS.
MONDAY AFTERNOON CONTINUES TO LOOK LIKE A POTENTIAL SEVERE WEATHER
DAY FOR THE EASTERN HALF OF OUR CWA. THUNDERSTORMS WILL DEVELOP
ALONG THE DRYLINE DURING THE AFTERNOON AND RAPIDLY BECOME SEVERE.
CAPES APPROACHING 3000 J/KG AND LI'S -3 TO -7 ARE EXPECTED FROM THE
SOUTHERN PORTIONS OF THE ROLLING PLAINS...ACROSS THE EASTERN TEXAS
PERMIAN BASIN...AND DOWN TO THE STOCKTON PLATEAU SUGGEST
AN UPPER LEVEL RIDGE BUILDING OVER THE AREA ON TUESDAY WILL RESULT
IN A PRETTY ABRUPT WARMING TREND. ONE FORECAST CONCERN IS THAT
WHILE 700 MB TEMPERATURES ARE WARMING...TEMPERATURES AROUND 11C
OVER THE EASTERN CWA ARE NOT NECESSARILY WARM ENOUGH TO INHIBIT
THUNDERSTORM DEVELOPMENT. WITH A SURFACE TROUGH LINGERING IN THAT
AREA AS WELL...RAIN CHANCES MIGHT NEED TO BE INCREASED FOR TUESDAY
ACROSS THE EASTERN PERMIAN BASIN AND SOUTHERN ROLLING PLAINS.
A NORTHWEST FLOW UPPER PATTERN STILL APPEARS TO BE SETTING UP FOR
LATER IN THE WEEK. A COLD FRONT WILL APPROACH THE AREA EARLY
THURSDAY. THE PREVIOUS SHIFT INTRODUCED SLIGHT RAIN CHANCES
THURSDAY AND FRIDAY. THIS APPEARS TO BE RIGHT ON TRACK.
.FIRE WEATHER...
CRITICAL FIRE WX HAS MATERIALIZED ACROSS THE GDP MTNS/SE NM WITH
SUSTAINED WINDS OF 15 TO 30 MPH AND RH/S NEARING 10 PCT BELOW 6 KFT.
WINDS DIMINISH FAIRLY QUICK THIS EVENING BUT RH/S WILL BE SLOWER TO
INCREASE. AS SUCH HAVE OPTED TO END RFW A LITTLE SOONER...9 PM MDT.
VERY WARM AND DRY ACRS THE SAME AREAS MONDAY BUT LESS WIND. EVEN
HOTTER AND DRIER TUE/WED WITH HOT/DRY AIR PUSHING OUT FARTHER E...BUT
WITH ONLY 15-20 KTS AT 85H/7H NOT TOO EXCITED ABOUT CRITICAL WIND
THRESHOLDS BEING REACHED ATTM...LOCAL RF CONDITIONS IN THE GDP MTNS
WILL BE LIKELY. IT IS NOTED THAT DRY INSTABILITY WILL BE RETURNING
WITH HAINES OF 5 AND 6 BECOMING WIDESPREAD BEGINNING MONDAY IN THE
WEST.
&&
.PRELIMINARY POINT TEMPS/POPS...
ANDREWS TX 95 67 97 71 / 20 20 20 20
BIG SPRING TX 92 69 93 72 / 20 20 30 30
CARLSBAD NM 94 59 97 60 / 10 10 10 10
DRYDEN TX 93 73 95 73 / 10 10 20 20
FORT STOCKTON TX 95 70 98 73 / 30 20 30 30
GUADALUPE PASS TX 87 64 92 68 / 10 10 10 10
HOBBS NM 93 63 95 64 / 10 10 10 10
MARFA TX 91 53 91 58 / 20 20 20 20
MIDLAND INTL AIRPORT TX 94 70 96 73 / 20 20 20 20
ODESSA TX 94 72 97 75 / 20 20 20 20
WINK TX 98 70 100 72 / 20 20 20 20
&&
.MAF WATCHES/WARNINGS/ADVISORIES...
NM...RED FLAG WARNING UNTIL 9 PM MDT THIS EVENING FOR THE FOLLOWING
ZONES... GUADALUPE MOUNTAINS NP/LINCOLN NF/LNZ...SOUTHEAST
PLAINS/BLM ROSWELL/LNZ.
TX...RED FLAG WARNING UNTIL 9 PM MDT THIS EVENING FOR THE FOLLOWING
ZONES... GUADALUPE MOUNTAINS.
&&
49/03Hazardous weather outlook, May 27, 2:10 PM CDT, 2 hours 29 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 210 PM CDT SUN MAY 27 2012 NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075- 079>082-258-281915- GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS- NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES- DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL- VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS- LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN- DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU- BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS- 210 PM CDT SUN MAY 27 2012 /110 PM MDT SUN MAY 27 2012/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW MEXICO...SOUTHWEST TEXAS AND WEST TEXAS. .DAY ONE...THIS AFTERNOON AND TONIGHT THERE WILL BE A CHANCE OF THUNDERSTORMS INTO THE EVENING... MAINLY ALONG AND EAST OF A SEMINOLE TO CANDELARIA LINE. THE BEST CHANCES WILL BE OVER THE STOCKTON PLATEAU. ANY THUNDERSTORMS THAT DO DEVELOP WILL BE ACCOMPANIED BY FREQUENT LIGHTNING...SMALL HAIL... GUSTY WINDS... AND BRIEF...HEAVY RAINFALL. A FEW STORMS MAY BECOME SEVERE...WITH LARGE HAIL AND DAMAGING WINDS BEING THE MAIN CONCERNS. CRITICAL FIRE WEATHER CONDITIONS WILL PERSIST INTO THE EARLY EVENING IN THE GUADALUPE MOUNTAINS AND SOUTHEAST NEW MEXICO PLAINS...AND A RED FLAG WARNING IS IN EFFECT FOR WINDS OF 15 TO 30 MPH AND HUMIDITY NEAR 10 PERCENT. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY SEVERE THUNDERSTORMS WILL BE POSSIBLE MONDAY AND MONDAY NIGHT WITH LARGE HAIL...STRONG GUSTY WINDS...AND HEAVY RAIN BEING THE MAIN CONCERNS. THE BEST CHANCE FOR SEVERE STORMS WILL GENERALLY BE EAST OF A LINE FROM LAMESA...NEAR FORT STOCKTON...TO THE BIG BEND. STORMS WILL BE POSSIBLE WEST OF THIS LINE TOO. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY...HOWEVER IT IS EXPECTED MONDAY AFTERNOON. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES... AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/ HTTP://WEATHER.GOV/MIDLAND
In the hours before
Special weather statement, May 27, 3:22 PM CDT, 1 hour 17 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 322 PM CDT SUN MAY 27 2012 TXZ075-272100- PECOS- 322 PM CDT SUN MAY 27 2012 ...SIGNIFICANT WEATHER ADVISORY FOR STRONG THUNDERSTORMS AFFECTING WEST CENTRAL PECOS COUNTY UNTIL 400 PM CDT... A STRONG THUNDERSTORM WAS LOCATED 10 MILES WEST OF FORT STOCKTON AT 320 PM CDT...MOVING NORTHEAST AT 20 MPH. IMPACTED LOCATIONS INCLUDE INTERSTATE 10 FROM THE PECOS COUNTY LINE TO FORT STOCKTON...FM 1776... U.S. HIGHWAY 67... U.S. HIGHWAY 285. SMALL HAIL AND WIND GUSTS UPWARDS OF 40 MPH ARE POSSIBLE WITH THESE STORMS. PRECAUTIONARY/PREPAREDNESS ACTIONS... IF SEVERE WEATHER IS OBSERVED...HAVE THE NEAREST LAW ENFORCEMENT AGENCY RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN MIDLAND. &&
Special weather statement, May 27, 3:38 PM CDT, 1 hour 1 minute before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 338 PM CDT SUN MAY 27 2012 TXZ074-080-272115- DAVIS/APACHE MOUNTAINS AREA-MARFA PLATEAU- 338 PM CDT SUN MAY 27 2012 ...SIGNIFICANT WEATHER ADVISORY FOR AN INTENSIFYING THUNDERSTORM AFFECTING NORTHEASTERN PRESIDIO...NORTHWESTERN BREWSTER AND SOUTHEASTERN JEFF DAVIS COUNTIES UNTIL 415 PM CDT... AN INTENSIFYING THUNDERSTORM WAS LOCATED 15 MILES WEST OF ALPINE AT 336 PM CDT...MOVING NORTHEAST AT 25 MPH. IMPACTED LOCATIONS INCLUDE ALPINE... CAMP MITRE PEAK... STATE HIGHWAY 118. SMALL HAIL AND WIND GUSTS UPWARDS OF 50 MPH ARE POSSIBLE WITH THESE STORMS. PRECAUTIONARY/PREPAREDNESS ACTIONS... IF SEVERE WEATHER IS OBSERVED...HAVE THE NEAREST LAW ENFORCEMENT AGENCY RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN MIDLAND. &&
Local storm report, May 27, 4:30 PM CDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
430 PM CDT SUN MAY 27 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0400 PM HAIL 29 W FORT STOCKTON 30.89N 103.38W
05/27/2012 E0.50 INCH PECOS TX PUBLIC
MARBLE TO DIME SIZE HAIL REPORTED
&&Special weather statement, May 27, 4:39 PM CDT, 0 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 439 PM CDT SUN MAY 27 2012 TXZ074-272215- DAVIS/APACHE MOUNTAINS AREA- 439 PM CDT SUN MAY 27 2012 ...SIGNIFICANT WEATHER ADVISORY FOR STRONG THUNDERSTORMS AFFECTING NORTHWESTERN BREWSTER AND SOUTHEASTERN JEFF DAVIS COUNTIES UNTIL 515 PM CDT... A STRONG THUNDERSTORM WAS LOCATED 6 MILES SOUTH OF CAMP MITRE PEAK AT 437 PM CDT...MOVING NORTHEAST AT 10 MPH. IMPACTED LOCATIONS INCLUDE ALPINE... U.S. 90... STATE HIGHWAY 118. SMALL HAIL AND WIND GUSTS UPWARDS OF 45 MPH ARE POSSIBLE WITH THIS STORM. PRECAUTIONARY/PREPAREDNESS ACTIONS... IF SEVERE WEATHER IS OBSERVED...HAVE THE NEAREST LAW ENFORCEMENT AGENCY RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN MIDLAND. &&
The office that day
Everything else NWS Midland/Odessa, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 26, 7:08 PM CDT | Severe Thunderstorm Warning | MAF | Brewster | 22 min |
| May 27, 3:41 AM CDT | Red Flag Warning | MAF | 18 hr | |
| May 27, 3:42 PM CDT | Severe Thunderstorm Warning | MAF | Pecos, Reeves | 63 min |
| May 27, 4:30 PM CDT | Severe Thunderstorm Warning | MAF | Pecos | 60 min |
| May 27, 5:25 PM CDT | Areal Flood Advisory | MAF | Pecos | 110 min |
| May 27, 5:28 PM CDT | Severe Thunderstorm Warning | MAF | Pecos | 62 min |
| May 27, 6:26 PM CDT | Severe Thunderstorm Warning | MAF | Pecos | 64 min |
| May 27, 6:42 PM CDT | Tornado Warning | MAF | Pecos | 33 min |
Nearby
Severe Thunderstorm Warnings in Texas, 2012Every severe thunderstorm warning in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.